Drought, Morris
- When
- September 17, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Morris forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.114, -94.733 (the zone’s center; the record gives no point)
After a weak El Nino brought about much above normal rainfall to Northeast Texas from the Fall months of 2018 through July 2019, a persistent upper level ridge of high pressure built in across Texas, Louisiana, and much of the Southeast United States during August and September, resulting in a prolonged period of much above normal temperatures and very little rainfall across these areas. This…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
After a weak El Nino brought about much above normal rainfall to Northeast Texas from the Fall months of 2018 through July 2019, a persistent upper level ridge of high pressure built in across Texas, Louisiana, and much of the Southeast United States during August and September, resulting in a prolonged period of much above normal temperatures and very little rainfall across these areas. This allowed for the wet soils to quickly dry out throughout August and September, with flash drought conditions developing over portions of East Texas. Rainfall amounts of three quarters of an inch to two inches were observed during this eight week period over Northern Cherokee, Smith, Southeast Wood, Upshur, Camp, and Southern Morris Counties, which was only 10-30% of normal. In addition, Tyler recorded its warmest September on record with an average monthly temperatures of 84.7 degrees, shattering the previous record of 83.6 degrees set back in 1911. This resulted in severe drought (D2) conditions developing over these areas, which lingered into the first half of October. An increase in wildfires was observed across these areas of East Texas throughout September, with many farmers unable to get a final cutting of hay for the winter season given the very hot and dry conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 16, 10:51 PM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1151 PM CDT Mon Sep 16 2019 .AVIATION... For the 17/06z TAFs, bands of mid-level clouds will continue to linger across Deep East Texas and Western Louisiana through the night. Moist southerly flow should bring low stratus and MVFR ceilings into this area, including KLFK, for a few hours around sunrise. Ceilings should quickly lift back into the VFR range by mid to late morning. With the aid of diurnal instability, scattered showers and thunderstorms should develop across portions of Deep East Texas and the Toledo Bend County after 17/17z as a tropical low in the Gulf of Mexico moves onto the Texas coast. Uncertainty still exists regarding timing, so only VCTS was included at KLFK. Additional isolated convection is likely farther to the northeast, but coverage is too uncertain at any individual TAF site. Any convection that does develop should slowly diminish after 18/00z as diurnal instability decreases. CN && .PREV DISCUSSION... /issued 951 PM CDT Mon Sep 16 2019/ UPDATE... Spotty convection from diurnal instability has finally diminished with the loss of daytime heating. Mostly clear skies should persist north of Interstate 20, but scattered mid-level clouds associated with a tropical low in the Northwest Gulf of Mexico will likely linger through the night across Deep East Texas and the Toledo Bend Country of Western Louisiana. Temperatures have been cooling pretty much right on schedule, and the forecast looks to be on track for the remainder of tonight. No updates are anticipated. CN PREV DISCUSSION... /issued 404 PM CDT Mon Sep 16 2019/ SHORT TERM.../Tonight through Tuesday Night/ The heat goes on for a few more days before notable changes begin to take shape later this week. The upper level ridge axis will stay anchored just to our NE through Tuesday with high temperatures pushing the mid to upper 90s this afternoon and again on Tuesday. For this evening, a few showers and thunderstorms will be possible across mainly our far southern zones as the upper low drifting west across the northern Gulf of Mexico continues to induce some convection inland across southern and central Louisiana. This activity should end around sunset with overnight lows dropping into the lower to mid 70s. Convection associated with the Gulf low will likely expand a bit farther north on Tuesday, but temperatures will remain quite hot with mainly lower to mid 90s across the region. The increasing humidity will also result in heat index values in the lower 100s, but remaining just below heat advisory criteria. /19/ LONG TERM.../Wednesday through Monday/ Noticeable changes made to the extended package, having much to do with the remnants of an upper level low (with some tropical characteristics)which by 12z Wed, should have moved inland somewhere across the Upper Southeast Texas Coast. Models over the last 24 hours have been trending a little further north and east with the remnants of this feature which if these trends continue, would result in greater impacts across our western half through the middle and end of the work week in the form of higher rain chances. For now, have increased pops in this Wed thru Fri timeframe with likely pops warranted across our western third through much of this timeframe but most noticeable Thu and Fri. The ECMWF has been depicting for the last couple days the precipitation in association with this disturbance flaring up across a larger area with the aid of daytime destabilization and precipitation contracting closer to the mid level core overnight. This is quite often what occurs with these type of hybrid systems after landfall and thus, we will need to carefully monitor the core of this upper level trough through the upcoming work week. For this forecast, put more weight towards the 12z ECMWF which suggests the core of the low will remain just west of our western most CWA. Just a slight shift further north and east would put more of our southwest and western locations under a heavier rainfall threat such as the LFK and TYR areas and vicinity. Needless to day, lowered daytime temps a pretty good bit given the increased rain chances Wed thru Fri...especially across our southwest half but made little if any big changes to NBM overnight low temperature output. 13 && .PRELIMINARY POINT TEMPS/POPS... SHV 74 97 73 92 / 10 10 0 30 MLU 73 98 72 96 / 0 10 0 20 DEQ 70 96 71 93 / 0 0 0 10 TXK 72 96 72 92 / 0 10 0 20 ELD 70 98 71 94 / 0 0 0 20 TYR 73 96 73 90 / 10 20 0 50 GGG 73 96 72 92 / 10 20 0 40 LFK 73 93 73 86 / 10 40 10 70 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 09/05
Hazardous Weather Outlook National Weather Service Shreveport LA 431 AM CDT Mon Sep 16 2019 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-170945- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 431 AM CDT Mon Sep 16 2019 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Heat index values will exceed 100 degrees this afternoon across portions of the region, so caution should be exercised if working or playing outdoors. Otherwise, no hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Unseasonably hot weather will continue, with heat index values likely exceeding 100 degrees in many locations through midweek. Additionally, showers and thunderstorms will be increasingly possible Tuesday and beyond, as a tropical disturbance moves across East Texas. No other hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. 12
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851373, 851374, 851375, 851376, 851377, 851378.